Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 169, NWS Cleveland, OH

August 15, 2019Geauga County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 15, 2019, 2:27 PM EDT for Geauga County, Trumbull County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 2:27 PM EDT (18:27 UTC)
Expired
Aug 15, 2019, 3:02 PM EDT
In force
35 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geauga County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 82 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS51 KCLE 151827
SVRCLE
OHC055-155-151915-
/O.NEW.KCLE.SV.W.0169.190815T1827Z-190815T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
227 PM EDT Thu Aug 15 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Trumbull County in northeastern Ohio...
  Southeastern Geauga County in northeastern Ohio...

* Until 315 PM EDT.

* At 227 PM EDT, a severe thunderstorm was located over West
  Farmington, or 14 miles northwest of Warren, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Cortland, Middlefield, North Bloomfield, West Farmington,
  Bristolville, Parkman, Mecca, Johnston and Champion Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 8066 4134 8100 4135 8101 4135 8108
      4146 8108 4150 8085 4150 8065
TIME...MOT...LOC 1827Z 268DEG 13KT 4140 8100 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
2 follow-up statements
909 
WWUS51 KCLE 151845
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
245 PM EDT Thu Aug 15 2019

OHC055-151855-
/O.CAN.KCLE.SV.W.0169.000000T0000Z-190815T1915Z/
Geauga OH-
245 PM EDT Thu Aug 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEAUGA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4129 8066 4135 8100 4147 8100 4148 8097
      4150 8085 4150 8065
TIME...MOT...LOC 1845Z 268DEG 13KT 4140 8091 

$$

OHC155-151915-
/O.CON.KCLE.SV.W.0169.000000T0000Z-190815T1915Z/
Trumbull OH-
245 PM EDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN TRUMBULL COUNTY...

At 245 PM EDT, a severe thunderstorm was located over Bristolville,
or 12 miles northwest of Warren, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Cortland, North Bloomfield, West Farmington, Bristolville, Mecca and
Johnston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4129 8066 4135 8100 4147 8100 4148 8097
      4150 8085 4150 8065
TIME...MOT...LOC 1845Z 268DEG 13KT 4140 8091 

HAIL...0.75IN
WIND...60MPH
 
$$

Saunders
309 
WWUS51 KCLE 151902
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
302 PM EDT Thu Aug 15 2019

OHC155-151910-
/O.CAN.KCLE.SV.W.0169.000000T0000Z-190815T1915Z/
Trumbull OH-
302 PM EDT Thu Aug 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TRUMBULL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4129 8066 4135 8100 4147 8100 4148 8097
      4150 8085 4150 8065
TIME...MOT...LOC 1856Z 268DEG 13KT 4140 8083 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:06 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 11:06 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1106 AM EDT Thu Aug 15 2019

.SYNOPSIS...
Broad low pressure centered over western Ohio this morning will
move slowly to the northeast today, becoming centered over
western New York on Friday. A series of low pressure systems
will move east across the region this weekend into the middle
part of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Broad area of low pressure located over NW Ohio will continue
east today. Instability is starting to build with dewpoints in
the mid 60s while convective inhibition is quickly eroding.
Surface convergence this afternoon is highest across north
central Ohio at 14Z and is expected to shift to Northeast Ohio
during the afternoon. Shortwave energy can also be
seen on water vapor imagery lifting northeast across the area
which will provide support for storms this afternoon. Convergence
along this boundary combined with effective shear of 30-40
knots may be sufficient for rotation and an isolated tornado
can not be ruled out. Made some adjustments to pops this
afternoon, trending slightly downward in the southwest with the
best coverage and greatest threat of severe weather focused
towards the snowbelt areas of Ohio and Pennsylvania.

Previous discussion...Surface low pressure will slowly drift
eastward across the area today, strengthening slightly as a
mid/upper shortwave moves over the region through a belt of
zonal flow. A few showers/rumbles of thunder are possible
through the morning along the north central Ohio lakeshore and
over Lake Erie as a mid level vort max races east across this
are. Models are in decent agreement on convective development
across the area, as early as late morning continuing through the
afternoon. Went with high chance/likely pops in the forecast,
with the highest pops centered over the central part of the
forecast area, where hi-res guidance has been placing the best
surface convergence.

SPC has continued with a marginal risk for much of the area
with the latest Day 1 outlook. Agree with the SPC assessment of
the severe potential across the area today. Daytime heating and
decent boundary layer moisture near the low center will bring
MLCAPE values of 1500-2000 j/kg across the area by this
afternoon, with steep low level lapse rates approaching 9 C/km.
Mid level flow is modest, but enough to provide effective bulk
shear values around 35 kts. Mid level lapse rates will be around
6-6.5 C/km through the afternoon, although the 850-700mb lapse
rates will be a bit lower than this. Overall, the setup looks
good for damaging wind gusts with any storms, with a relative
potent mid level dry slot lifting into the area with the
shortwave passage, and the steep low level lapse rates. Large
hail cannot be ruled out as well, given the decent mid level
lapse rates and deep layer shear, although would imagine any
hail would peak at marginally severe sizes from a quarter to
half dollar size. The tornado risk should be fairly low across
the area, however would need to watch the snow belt areas of
northeast Ohio where an aggregate synoptic warm front/lake
breeze will reside during the day. Enhanced low level shear
along/north of this boundary could enhance tornado potential if
storms initiate or move near this area, although LCLs outside of
the lake modified boundary layer will be rather high, near
1000m, and low level flow/bulk shear is fairly weak. Storm
coverage should peak diurnally around 18-21Z and should diminish
rather quickly after 00Z.

Most of the area will be dry tonight as the surface low drifts
to the northeast part of the forecast area, weakening slightly
through the night. Pops increase diurnally into slight
chance/low chance range on Friday as another mid level wave
moves into the region, and weak destabilization occurs near a
lake aggregate boundary from west to east across the area. Highs
today and Friday will be in the low to mid 80s. Lows tonight
will be in the low 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Frontal boundary will attempt to lift north of the lake as a warm
front at some point on Saturday. This will allow warmer and more
humid conditions to spread across the region. Models are indicting
that there will be a couple pieces of weak low pressure that will
cross the region. One on Saturday and another on Sunday. Saturday
looks to be the best chance to see a thunderstorm but do not think
the area will exceed scattered coverage. There may be slightly less
moisture on Sunday to lift but believe we need to keep a slight
chance going into Sunday evening. The area will then be dry the
remainder of Sunday night.

It will warm up over the short term with highs Saturday and
Sunday in the middle to upper 80s. A few 90s will be possible on
Sunday. Lows will range from the mid 60s to around 70.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Very uncertain how to handle the long term forecast period. The fast
middle level flow will keep attempting to bring weak area of low
pressure across the region about every 24 hours. So we could see
isolated/scattered thunderstorms Monday and Tuesday afternoons. The
strongest piece of energy may reach the area Tuesday night into
Wednesday with a slight uptick in the thunderstorm coverage.

Warm and humid conditions will continue into the long term. Highs
will mostly be in the middle to upper 80s. Lows remain in mid 60s to
around 70.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Low pressure will slowly move east across the area today. The
main impacts to terminals will be shower/thunderstorm
development this afternoon, primarily between 16Z and 23Z.
Highest confidence for TSRA will be at KMFD, and have handled
other sites with PROB30/VCTS mention. VFR conditions expected
outside of TSRA activity, with some MVFR or lower ceilings
possibly developing late in the period. Winds will be light and
variable with the low over the region.

OUTLOOK...Non-VFR in thunderstorms possible both Friday and
Saturday.

&&

.MARINE...
Northeast winds will continue through the day with high pressure to
the north and weak low pressure moving across Ohio. Expect to see
the winds increase a bit again this afternoon and continue into the
evening. Waves will attempt to build to the 2 to 4 foot range from
Presque Isle to the Islands. So with that said we will NOT go with a
small craft advisory and let later shifts monitor the build up of
the waves. It will be a very short period around 4 feet if it can
occur.

We will then see a frontal boundary bounce around near the lake into
Friday before lifting north of it as a warm front. This will bring a
return of south to southwest winds that will persist into Monday.
The strongest south to southwest winds will occur early on Saturday
with speeds around 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...KEC/Greenawalt
SHORT TERM...MM
LONG TERM...MM
AVIATION...Greenawalt
MARINE...MM
Hazardous weather outlook, Aug 15, 10:34 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1034 AM EDT Thu Aug 15 2019

OHZ003-006>009-017>019-027>033-036>038-047-161445-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the strongest storms may become severe with damaging
winds the primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020>023-089-PAZ001>003-161445-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat. Large hail, heavy rainfall, and an isolated tornado
can not be ruled out.

There is a moderate risk of rip currents along the Lake Erie
shoreline this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-161445-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 1:45 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
145 PM EDT Thu Aug 15 2019

OHZ013-014-023-151830-
Geauga-Trumbull-Ashtabula Inland-
145 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHWESTERN ASHTABULA COUNTIES...

At 145 PM EDT, a strong thunderstorm was located near Burton, or 11
miles south of Chardon, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman, Huntsburg and Hartsgrove.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4164 8095 4140 8078 4134 8113 4135 8124
      4143 8130 4155 8109
TIME...MOT...LOC 1745Z 242DEG 13KT 4141 8117

Saunders
Special weather statement, Aug 15, 2:05 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
205 PM EDT Thu Aug 15 2019

OHZ007-151845-
Ottawa-
205 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA COUNTY...

At 205 PM EDT, a strong thunderstorm was located near Genoa, or 16
miles northwest of Fremont, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Clinton, Oak Harbor, Genoa, Elmore, Rocky Ridge, Clay Center and
Williston.

LAT...LON 4162 8311 4153 8298 4152 8298 4153 8288
      4149 8288 4149 8296 4147 8298 4146 8309
      4145 8309 4146 8334 4150 8334 4150 8337
      4162 8337
TIME...MOT...LOC 1805Z 268DEG 8KT 4155 8328

Saunders
Local storm report, Aug 15, 2:27 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             ROCKY RIDGE             41.53N 83.21W
08/15/2019  E1.00 INCH       OTTAWA             OH   TRAINED SPOTTER

            QUARTER TO HALF-DOLLAR SIZE HAIL.

&&

DK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:45 PM EDTSpecial Weather StatementCLEGeauga45 min
Aug 15, 1:51 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull39 min
Aug 15, 2:05 PM EDTSpecial Weather StatementCLEOttawa40 min
Aug 15, 2:18 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky42 min
Aug 15, 2:25 PM EDTSevere Thunderstorm WarningCLEMedina, Summit50 min
Aug 15, 2:55 PM EDTSevere Thunderstorm WarningCLECuyahoga, Summit50 min
Aug 15, 3:34 PM EDTSpecial Marine WarningCLE86 min
Aug 15, 3:37 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake16 min
Aug 15, 4:19 PM EDTSpecial Marine WarningCLE51 min
Aug 15, 5:31 PM EDTSpecial Weather StatementCLELorain29 min
Aug 15, 7:01 PM EDTSpecial Weather StatementCLELucas59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.